High Wind, Curry County
- When
- January 18, 10:38 AM MST to 4:30 PM MST
- Where
- Curry County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
The Clovis airport reported sustained winds between 40 and 43 mph for several hours.
A potent storm system moving east across New Mexico on January 18, 2019 generated widespread windy conditions along with a few more inches of snow to the northern and western high terrain. Winds increased during the early morning hours then peaked by the early afternoon before tapering off in the evening.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent storm system moving east across New Mexico on January 18, 2019 generated widespread windy conditions along with a few more inches of snow to the northern and western high terrain. Winds increased during the early morning hours then peaked by the early afternoon before tapering off in the evening. Widespread wind gusts of 40 to 50 mph impacted northern and western New Mexico while peak winds topped 60 mph across parts of the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 18, 10:36 AM MST, 2 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1036 AM MST Fri Jan 18 2019 .UPDATE... Models, etc indicate area of precipitation to sag southward and south of Interstate 40 this afternoon, impacting especially the southwest and south central higher terrain. Therefore tweaked pops upward over that region, but did not get a significant increase in any snow accumulations. No changes to temperatures and wind/winter weather highlights. ZFP already transmitted. && .PREV DISCUSSION...1030 AM MST Fri Jan 18 2019... .AVIATION... 18Z TAF CYCLE Strong northwest flow in the lower atmosphere behind a cold front will prevail through the evening hours, with frequent surface gusts to between 35 and 45kts. An Airport Weather Warning is in effect for the Sunport until 7PM. Winds will gradually decrease this evening. Otherwise, look for improving conditions after some brief IFR conditions in snow earlier this morning. The backdoor segment of the cold front will hit KTCC with a windshift later this afternoon. Thunder is likely near KTCC as well, with MVFR conditions possible going into the early evening hours. Widespread mountain obscurations will improve considerably overnight as clouds clear-off. 11 && .PREV DISCUSSION...334 AM MST Fri Jan 18 2019... .SYNOPSIS... Unsettled weather is quickly returning to New Mexico today with areas of rain, snow, and strong to damaging winds as a stout trough of low pressure swings over the state. Snow will be focused over the northern mountains of New Mexico with additional batches of rain and snow working their way near and just south of the Interstate 40 corridor. Winds will strengthen through the day, especially over central to southeastern New Mexico where gusts may exceed 55 to 65 mph. Rain and snow will shift toward northeastern New Mexico this evening with winds gradually decreasing into the night. Colder temperatures will also spill into New Mexico today, running slightly below average in the western half of the state this afternoon. By Saturday, clear skies and much more tranquil conditions are expected with temperatures at or just slightly below normal. Temperatures will gain a few to several more degrees on Sunday. Unfortunately for much of northern and central New Mexico, a blanket of high clouds may obstruct view of the lunar eclipse Sunday evening. Another weather disturbance and associated cold front will then drop into New Mexico late Monday into Tuesday, bringing just a little precipitation but another round of very strong winds. && .DISCUSSION... Deep trough aloft is dropping over the Four Corners, spreading batches of rain and snow into NM early this morning. In addition, a stout mid level jet is rounding the base of this trough, and ridge tops and mountain peaks are observing periodic gusts as the jet noses its way into the state. The precipitation will continue over northwestern to north central areas through the morning, racking up a couple to a few inches in the mountains, and even closer to a foot in the very high peaks of the Tusas and perhaps on isolated peaks of the Sangres. The Pacific front will also sweep in from the west this morning, inducing banded precipitation over west central to central areas. A few brief showers/bands may survive south of Interstate 40, but the bigger concern there will be winds today. Wind highlights appear to be in fairly good shape, and only minor tweaks are being made with this forecast package, keeping the strongest gusts primarily focused over central to south central and southeastern NM. Have opted not to expand/extend the wind advisories into the far northeast for this evening when the back door segment of the front plows in, but this will need to be monitored further by the day/evening shifts. Precipitation should fully diminish and exit NM by midnight tonight. The weather pattern for Saturday and Sunday will be much more subdued with a ridge of high pressure aloft translating east over NM. Temperatures will not necessarily be cold on Saturday, but the residual cooling effects of today's front will still be at work. Readings will rebound nicely on Sunday, boosting several degrees above average (especially in the eastern plains). On Monday, the pattern will begin turning again as the flow aloft quickly buckles. Another Pacific trough will take a fairly similar trajectory to today's disturbance, again dropping southeastward into NM late in the day Monday and into Tuesday. This trough might host colder temperatures, as current 500 mb prognoses indicate a synoptic cold pool aloft down to -31 C over CO, modifying slightly as it plunges into NM Tuesday. Strong winds will accompany this feature too, and more wind advisories and perhaps high wind watches/warnings may be warranted, given that current 700 mb wind speed projections are breaching 50 to 60 kt for Monday afternoon. At this point, precipitation appears to be a bit of a side bar or afterthought late Monday into Tuesday with minimal QPF not posing as much of an impact as the colder temperatures and windy conditions. Thereafter, the northwest flow will be stubborn to leave NM as a high amplitude ridge arches its way over the west coast of the ConUS. While no dramatic short waves or perturbations are showing up through the end of next week, the meridional component to the flow aloft will make it difficult to observe any appreciable warming trend. 52 && .FIRE WEATHER... An upper level trough will cross the northern and central Rockies today and tonight with strong winds and accumulating precipitation. With the jet stream crossing central and southern areas, and a ~999 mb surface low in the TX panhandle, gusts from 40 to 50 mph will be common across the forecast area today. Areas of gusts up to 65 mph are expected on the West Central Highlands, Sandia/Manzano and Gallinas Mountains, and East Central Plains. Wetting rain and snow will favor north central, northwest and west central areas, especially this morning when a Pacific cold front will migrate through the region. Precipitation chances will increase across the eastern plains with the arrival of a gusty back door cold front this afternoon, then linger into the evening as the upper trough shifts east of NM. The Sangre de Cristo Mountains will be favored for up to 9 inches of snow, with generally a few inches elsewhere mainly in the mountains north of of I-40. After near and below normal temperatures central and west today and Saturday, readings will rebound above normal areawide on Sunday as a weakening ridge of high pressure crosses from the west. Widespread poor ventilation are expected Saturday and Sunday. Another upper level trough will pass eastward over the central Rockies Monday steering the jet stream overhead again. Windy conditions are again expected with the strongest gusts potentially reaching 60 mph along and east of the Sandia/Manzano and Gallinas Mountains. Temperatures will begin to cool again with the arrival of a Pacific cold front central and west, but readings across the east will remain well above normal. With Haines in the 4 to 5 range, and marginally critical humidities, there will be the potential for localized red flag conditions on the east central plains during the afternoon. Rain and snow showers are expected mainly across northern areas, but wetting precip looks spotty at this time. Some precip and cold temperatures could linger across the forecast area into Tuesday as easterly upslope flow from a back door cold front persists. A third upper level trough may impact the forecast area with strengthening winds on Thursday. 44 && .AVIATION... 06Z TAF CYCLE Lower elevation rain and mountain snow showers will continue to develop and expand across northwest and north central NM over the next several hours as a shortwave trough slowly crosses the state. An associated Pacific cold front will race from NW to SE during the morning hours Friday. The final bout of precip with this system for western areas will come along and just behind the front, where a band of snow is expected. This band will become less intense as it shifts south and east, perhaps resulting in little precip for KABQ. Winds will also continue to increase throughout the morning hours Friday, both ahead of and behind the front. Strong winds and mountain waves have already been noted across northern NM. On Friday, northwest to west winds of 25 to 40kt with gusts near 50kt are likely nearly areawide by the afternoon. The strongest winds are expected south of I-40. The winds will create areas of BLSN and the potential for LIFR conditions. Much of the precip will diminish by 18Z, except across the northern mtns. Late in the afternoon, the back door segment of the cold front will slide into the NE Plains, and additional rain and snow showers are likely. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM MST this evening for the following zones... NMZ508-521>526-533>540. Wind Advisory until 6 PM MST this evening for the following zones... NMZ501-506-507-519-520-529-531-532. Winter Weather Advisory until 8 PM MST this evening for the following zones... NMZ512>515. Winter Weather Advisory until 5 PM MST this afternoon for the following zones... NMZ502>504-511. Winter Storm Warning until 5 PM MST this afternoon for the following zones... NMZ510. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 355 AM MST Fri Jan 18 2019 NMZ501>540-191200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 355 AM MST Fri Jan 18 2019 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight A vigorous upper level disturbance will bring wintry weather and strong to damaging winds to portions of New Mexico today. Snow accumulations will be concentrated over the northern mountains where a couple to a few inches are expected. Locally, up to a foot of fresh snow is possible on the higher peaks of the San Juan/Tusas mountains and perhaps on isolated peaks of the Sangre de Cristos. Strong winds will impact most of northern and central New Mexico today with wind speeds being strongest in the afternoon. Areas within the central and south central mountains and highlands, eastward into the plains will observe the strongest gusts, likely exceeding 55 to 65 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another deep weather disturbance will encroach upon New Mexico late Monday into Tuesday. While precipitation appears to be very light, much colder temperatures and another round of strong and hazardous winds is forecast Monday afternoon. Lower humidity in portions of the east central plains could combine with the strong winds Monday afternoon, creating critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe wind gusts or wind damage through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
635 AM MST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 7 ESE CUBA 36.00N 106.83W
01/18/2019 E2.0 INCH SANDOVAL NM OTHER FEDERAL
SENORITA DIVIDE SNOTEL.
0500 AM SNOW 8 SSW SAN MIGUEL 36.87N 106.23W
01/18/2019 E2.0 INCH RIO ARRIBA NM OTHER FEDERAL
SAN ANTONIO SINK SNOTEL.
0500 AM SNOW 8 NE ARROYO SECO 36.58N 105.45W
01/18/2019 E3.0 INCH TAOS NM OTHER FEDERAL
TAOS POWDERHORN SNOTEL.
0500 AM SNOW 9 E CUBA 36.02N 106.80W
01/18/2019 E4.0 INCH RIO ARRIBA NM OTHER FEDERAL
VACAS LOCAS SNOTEL.
0500 AM SNOW 5 SSW TOADLENA 36.17N 108.93W
01/18/2019 E3.0 INCH SAN JUAN NM OTHER FEDERAL
NAVAJO WHISKEY CREEK SNOTEL.
0500 AM SNOW 7 E CANJILON 36.50N 106.31W
01/18/2019 E3.0 INCH RIO ARRIBA NM OTHER FEDERAL
BATEMAN SNOTEL.
0500 AM SNOW 5 NW CHAMA 36.95N 106.65W
01/18/2019 E4.0 INCH RIO ARRIBA NM OTHER FEDERAL
CHAMITA SNOTEL.
0500 AM SNOW 8 NNW GLORIETA 35.70N 105.80W
01/18/2019 E2.0 INCH SANTA FE NM OTHER FEDERAL
ELK CABIN SNOTEL.
0500 AM SNOW 4 NNW TRES RITOS 36.18N 105.55W
01/18/2019 E2.0 INCH TAOS NM OTHER FEDERAL
GALLEGOS PEAK SNOTEL.
0500 AM SNOW 12 SSE COYOTE 36.01N 106.55W
01/18/2019 E5.0 INCH RIO ARRIBA NM OTHER FEDERAL
GARITA PEAK SNOTEL.
0500 AM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
01/18/2019 E4.0 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
0500 AM SNOW 5 WNW LOS ALAMOS 35.91N 106.38W
01/18/2019 E4.0 INCH LOS ALAMOS NM OTHER FEDERAL
QUEMAZON SNOTEL.
0500 AM SNOW 11 WSW BLUEWATER LAKE 35.23N 108.26W
01/18/2019 E2.0 INCH CIBOLA NM OTHER FEDERAL
RICE PARK SNOTEL.
0500 AM SNOW 5 SSE LLANO LARGO 36.07N 105.63W
01/18/2019 E1.0 INCH TAOS NM OTHER FEDERAL
RIO SANTA BARBARA SNOTEL.
0516 AM SNOW 6 W LOS ALAMOS 35.89N 106.39W
01/18/2019 E2.0 INCH LOS ALAMOS NM PUBLIC
PAJARITO SKI AREA.
0516 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
01/18/2019 E2.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
0528 AM SNOW 7 ESE CHUPADERO 35.79N 105.80W
01/18/2019 E3.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
0548 AM SNOW 4 NW SANDIA PARK 35.21N 106.41W
01/18/2019 E6.0 INCH BERNALILLO NM PUBLIC
SANDIA SKI AREA.
0551 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
01/18/2019 E1.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
&&
EVENT NUMBER ABQ201900617
EVENT NUMBER ABQ201900618
EVENT NUMBER ABQ201900619
EVENT NUMBER ABQ201900620
EVENT NUMBER ABQ201900621
EVENT NUMBER ABQ201900622
EVENT NUMBER ABQ201900623
EVENT NUMBER ABQ201900624
EVENT NUMBER ABQ201900625
EVENT NUMBER ABQ201900626
EVENT NUMBER ABQ201900627
EVENT NUMBER ABQ201900628
EVENT NUMBER ABQ201900629
EVENT NUMBER ABQ201900630
EVENT NUMBER ABQ201900631
EVENT NUMBER ABQ201900632
EVENT NUMBER ABQ201900633
EVENT NUMBER ABQ201900634
EVENT NUMBER ABQ201900635
AGCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
957 AM MST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM SNOW 2 NNE ROWE 35.52N 105.66W
01/18/2019 M1.0 INCH SAN MIGUEL NM COCORAHS
0915 AM SNOW ANGEL FIRE 36.39N 105.28W
01/18/2019 M1.0 INCH COLFAX NM COCORAHS
0915 AM SNOW 1 NW VALDEZ 36.54N 105.60W
01/18/2019 M2.3 INCH TAOS NM COCORAHS
0915 AM SNOW 1 WSW LOS ALAMOS 35.88N 106.33W
01/18/2019 M2.0 INCH LOS ALAMOS NM COCORAHS
0915 AM SNOW 1 ENE SANTA FE 35.68N 105.94W
01/18/2019 M1.0 INCH SANTA FE NM COCORAHS
0915 AM SNOW 1 S SANTA FE 35.66N 105.95W
01/18/2019 M1.3 INCH SANTA FE NM COCORAHS
0915 AM SNOW 2 E GLORIETA 35.58N 105.73W
01/18/2019 M2.4 INCH SANTA FE NM COCORAHS
0915 AM SNOW 4 NE SANTA FE 35.72N 105.90W
01/18/2019 M2.3 INCH SANTA FE NM COCORAHS
HYDE PARK AND SIERRA DEL NORTE.
0915 AM SNOW 4 NNW LAMY 35.53N 105.91W
01/18/2019 M1.8 INCH SANTA FE NM COCORAHS
ELEVATION 6856.
0915 AM SNOW 2 ENE TAOS 36.40N 105.54W
01/18/2019 M2.0 INCH TAOS NM COCORAHS
0915 AM SNOW 5 NW LAMY 35.53N 105.94W
01/18/2019 M1.1 INCH SANTA FE NM COCORAHS
0915 AM SNOW 5 NNW LAMY 35.55N 105.91W
01/18/2019 M2.5 INCH SANTA FE NM COCORAHS
0915 AM SNOW 3 E LOS ALAMOS 35.89N 106.26W
01/18/2019 M1.0 INCH LOS ALAMOS NM COCORAHS
0915 AM SNOW 6 NNW LAMY 35.56N 105.92W
01/18/2019 M1.5 INCH SANTA FE NM COCORAHS
0915 AM SNOW 1 ESE TRUCHAS 36.04N 105.79W
01/18/2019 M2.1 INCH RIO ARRIBA NM COCORAHS
0915 AM SNOW 4 NNW LAMY 35.53N 105.91W
01/18/2019 M1.9 INCH SANTA FE NM COCORAHS
0957 AM SNOW 1 S SEDILLO 35.09N 106.29W
01/18/2019 E1.5 INCH BERNALILLO NM NWS EMPLOYEE
ELEVATION 7228.
&&
EVENT NUMBER ABQ201900636
EVENT NUMBER ABQ201900637
EVENT NUMBER ABQ201900638
EVENT NUMBER ABQ201900639
EVENT NUMBER ABQ201900640
EVENT NUMBER ABQ201900641
EVENT NUMBER ABQ201900642
EVENT NUMBER ABQ201900643
EVENT NUMBER ABQ201900644
EVENT NUMBER ABQ201900645
EVENT NUMBER ABQ201900646
EVENT NUMBER ABQ201900647
EVENT NUMBER ABQ201900648
EVENT NUMBER ABQ201900649
EVENT NUMBER ABQ201900650
EVENT NUMBER ABQ201900651
EVENT NUMBER ABQ201900652
AGCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1024 AM MST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 6 SSE SANTA FE 35.60N 105.93W
01/18/2019 M2.0 INCH SANTA FE NM CO-OP OBSERVER
0900 AM SNOW CHAMA 36.89N 106.58W
01/18/2019 M4.0 INCH RIO ARRIBA NM CO-OP OBSERVER
&&
EVENT NUMBER ABQ201900653
EVENT NUMBER ABQ201900654
AGC9 high wind. Local standard time, as filed.
The Clovis airport reported sustained winds between 40 and 43 mph for several hours.
White Sands Missile Range mesonet sites reported peak wind gusts between 58 and 74 mph.
The Tucumcari airport reported sustained winds between 40 and 43 mph for several hours.
A public weather station in Roswell reported a peak wind gust up to 61 mph.
The west Texas mesonet site at Dora reported peak sustained winds between 40 and 42 mph.
Clines Corners reported peak wind gusts up to 63 mph.
Clines Corners reported peak sustained winds between 40 and 45 mph for a couple hours.
The Melrose Bombing Range reported peak sustained winds of 40 mph.
A public weather station at Sumner Lake reported peak sustained winds between 40 and 43 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793456, 793454, 793455, 793457, 793462, 793458, 793459, 793460, 793461.